What is Tweaking?

“Tweaking” is considered the 4th stage of drug use that methamphetamine users experience after and is considered the most dangerous. The users enter this stage at the end of the drug binge when the methamphetamine is no longer providing them with a rush or high. During this dangerous stage, the user will start tweaking out or tweaking.

What is Tweaking

What does Tweaking on Drugs Look Like?

A user who is tweaking on drugs can look to be irritable, agitated and/or paranoid. Each symptom can range in intensity levels depending on each individual. These tweaking looks and symptoms are due to the fact that the user has not slept for several days. He or she (the “tweaker”) is likely irritable, agitated, and/or paranoid. Because the drug effects are wearing off, the tweaker is beginning to crave more methamphetamine. Upon additional use, however, it may be difficult to achieve the original high. The user is therefore frustrated, and he or she can become hostile, violent, and dangerous to him or herself and others.

A tweaker may appear relative normal to the passive observer. However, upon close inspection, one may notice rapid eye movement, a shaky voice, and quick, jerky movements. If the tweaker has been using a come-down drug, such as alcohol or other depressant, these symptoms may not present as strongly. In any case, if you believe you have encountered someone who is tweaking, you should be extremely cautious.

What does tweaking mean? Symptoms include:

  • Agitation
  • Paranoia
  • Loss of sense of identity
  • Intense itching
  • Insomnia
  • Psychosis
  • Hallucinations
  • Disconnection from reality

The Aftermath

After the tweaking change, the user crashes. That is, the user’s body begins to shut down, resulting in a long period of sleep. Regardless of the prior level of energy, eventually, every user becomes sleepy and lifeless for a day or more.

Next, comes the hangover. The user is still exhausted, trying to recover from the extreme stress that his or her body has just undergone. This stage can last several days, and is often the point where many users turn to meth again to avoid withdrawals.

If the persons quits using, eventually withdrawal symptoms will occur. It may take up to 30 days for the full effects to emerge. The former user often becomes depressed, has a lack of energy, and finds him or herself unable to experience pleasure. Cravings for the drug continue, and suicidal thoughts may develop.

If the user doesn’t relapse during this difficult time, eventually he or she will recover. While meth withdrawal is not typically fatal, user comfort can be improved through the use of a licensed substance detox center.